be_ixf;ym_202207 d_04; ct_50
Home Health Library Frequently Asked Questions Blood pressure medications: Can they raise my triglycerides?

Blood pressure medications: Can they raise my triglycerides?

Answer Section

Yes, some blood pressure medications can affect triglyceride and cholesterol levels.

Hydrochlorothiazide (Microzide) is commonly prescribed for high blood pressure. It's from a class of medications called diuretics, more commonly known as water pills. High doses — 50 milligrams or more — of some diuretics, including hydrochlorothiazide, can temporarily increase low-density lipoprotein (LDL) cholesterol — the "bad" cholesterol — and triglycerides.

The mild effects these drugs have on cholesterol and triglycerides don't outweigh the benefits that occur from lowering blood pressure. Smaller doses usually don't cause a rise in cholesterol and triglycerides.

Older beta blockers, such as propranolol (Inderal, Innopran XL), atenolol (Tenormin) and metoprolol (Kapspargo Sprinkle, Lopressor, Toprol-XL), can slightly increase triglycerides and decrease high-density lipoprotein (HDL) cholesterol, the "good" cholesterol. This side effect may be more likely in people who smoke.

Newer beta blockers, such as carvedilol (Coreg) and nebivolol (Bystolic), are less likely to affect cholesterol levels.

If you're worried about increasing triglyceride levels, talk to a health care provider about eating healthier and exercising. Don't stop taking any prescribed medications without first talking to a provider.

Last Updated: June 1st, 2022